Iatrogenic Complications of Compulsory Treatment in a Patient Presenting with an Emotionally Unstable Personality Disorder and Self-HarmRead the full article
Case Reports in Psychiatry publishes case reports and case series in all areas of psychiatry.
Case Reports in Psychiatry maintains an Editorial Board of practicing researchers from around the world, to ensure manuscripts are handled by editors who are experts in the field of study.
Abstracting and Indexing
Latest ArticlesMore articles
Body Dysmorphic Disorder Insights in an Inpatient Psychiatric Setting
Body dysmorphic disorder is a chronic disorder involving imagined or partial appearance defects that lead to significant impairment in everyday life. It is quite prevalent but remains a clinically underdiagnosed psychiatric condition especially in the inpatient psychiatric setting. Onset of body dysmorphic disorder typically begins in adolescence with subclinical symptoms. Over time, symptoms progress to patients meeting the full Diagnostic and Statistical Manual of Mental Disorders, 5th edition (DSM-5) criteria. Severe cases of the body dysmorphic disorder are often camouflaged by concurrent diseases like major depressive disorder, obsessive-compulsive disorder, substance use disorder, and social anxiety disorder. Further, compounding the complexity of body dysmorphic disorder is a treatment of patients who present with coinciding suicidal ideations. Here, we present a unique case of a 40-year-old female admitted to an inpatient psychiatric unit for treatment of ongoing depression and suicidal symptoms. Early on in her inpatient course, she had symptoms of obsessive-compulsive disorder, social anxiety disorder, and alcohol use disorder. The constellation of symptoms prompted evaluation for body dysmorphic disorder and subsequent targeted treatment. This case report highlights the complexities associated with diagnosing body dysmorphic disorder, the importance of considering it a branch point for other psychiatric conditions, and the treatment for patients who present with coinciding suicidal behavior.
Agitation and Sugar Craving Related to Epilepsy Seizure
Introduction. Epilepsy is a chronic central nervous system disorder characterized by the recurrence of unprovoked seizures and can affect people of all ages. Seizure symptoms can vary widely in patients. Many papers have been published about agitation and epileptic seizures, but almost nothing about sugar cravings and agitation related to epilepsy. The purpose of this case report is to shed light on possibly a hidden symptom within the epilepsy field, in fact sugar cravings. Case presentation. A 12-year-old boy was referred to the children and adolescent psychiatric outpatient clinic with suspicion of ADHD. The boy has struggled with anxiety, concentration, and impulsivity. Because of intense agitation and sugar cravings, the patient was referred to EEG. The EEG shows pathological activity with bilatero-temporal to central epileptiform activity, not synchronized. After pathological EEG findings, the patient started treatment with Lamotrigine. Great improvement when it comes to agitation, moodiness, and reduction of sugar craving after starting with Lamotrigine. Conclusion. We consider inexplicable behavior or symptoms such as agitation and sugar craving may be related to epilepsy seizure. Therefore, it is important that these patients should be examined more closely with EEG to confirm or deny epilepsy.
“This Is Not the Original Timeline”: A Case Report of an Extended Dissociative Episode in a Healthy Young Male Accompanied with Severe Decline in Mental State
Dissociation is a disconnection between a person’s thoughts, memories, feelings, actions, or sense of who he or she is. Dissociative disorders can be described and understood using the combination of five core symptoms: amnesia, depersonalisation, derealisation, identity confusion, or identity alteration. They are frequently associated with previous experience of trauma. The challenge in diagnosis and the lifetime prevalence of approximately 10% in the general population and clinical psychiatric setting ensures the relevance of this case. We write about a 21-year-old gentleman with history of autism and obsessive compulsive disorder, but no significant medical history was presented to the emergency department with increased anxiety, subsequently progressing to agitation, pacing, and becoming nonverbal. No significant findings were uncovered on laboratory blood testing (other than prolactin 737 mu/L and phosphate 0.35 mmol/L), lumbar puncture, or brain imaging. Consequently, he was admitted to a psychiatric unit for assessment. The patient continued to present with severe disorientation, limited speech, and altered state of consciousness with occasional spastic-like movements. Antipsychotic and benzodiazepine medication was initiated, with no significant change in presentation. The patient continued to be witnessed wandering and having incoherent speech. First signs of improvement came 21 days postadmission with brief conversation and lucidity. This continued to improve over the next 7 days where he was reported to be at his baseline mental state. Environmental stressors including university examinations, the COVID-19 pandemic, and recent contact with his estranged father were possible precipitants to the episode. The patient reported almost complete unawareness of the psychiatric admission. A diagnosis of dissociative disorder, unspecified, was given. This case shows the management and diagnostic challenges of patients presenting with the aforementioned symptoms. There are no formal guidelines for the management of treating dissociative episodes, and this case report suggests the possible benefits of a drug-free period of watchful waiting upon admission.
Neuroleptic Malignant Syndrome (NMS) on Clozapine with a Potential Atypical Interaction with Paliperidone
Neuroleptic Malignant Syndrome (NMS) associated with the use of first-generation antipsychotics is a widely known phenomenon. This idiosyncratic reaction is less significant with the use of second-generation antipsychotics, and only a few cases in the literature exist, describing this reaction with clozapine use. While being titrated on clozapine, the patient developed major and minor criteria features of NMS as per the Diagnostic and Statistical Manual of Mental Disorders, Fifth edition (DSM-5) criteria except for fever, a core symptom which created diagnostic uncertainty. Initially, clozapine was temporarily discontinued due to his deteriorating mental and physical state. A rechallenge was considered at a much lower dose, but due to a rapid increase in his creatinine kinase (CK) levels within a 12-hour timeframe, clozapine was permanently stopped. The evidence further suggests that the presentation of NMS for patients on this medication may be different to the classical presentation, and other criteria for diagnosis are suggested, which may lower the threshold for investigating NMS for patients on clozapine.
Acute Enterovirus Encephalitis as a Cause for Isolated Visual and Auditory Hallucinations in a 22-Year-Old Patient
Viral encephalitis often presents with severe illness, headache, fever, behavioral changes, altered level of consciousness, and focal neurologic deficits. One of the most feared kind of virus encephalitis is herpes simplex encephalitis; however, other central virus infections are also capable of presenting with psychiatric symptoms. Here, we report the case of a 22-year-old woman with first time visual and auditory hallucinations due to an acute enterovirus encephalitis with no cerebrospinal fluid abnormalities but a positive PCR result for enterovirus (ECHO). During treatment, the symptoms deteriorated, and she hat to be shifted to the sheltered ward because of imperative suicidal auditory hallucinations. Under treatment with risperidone and olanzapine, symptoms suddenly stopped and did not reoccur under subsequent reduction of the antipsychotic medication.
Protracted Hiccups Induced by Aripiprazole and Regressed after Administration of Gabapentin
Hiccups are sudden, repeated, and involuntary contractions of the diaphragm muscle (myoclonic contraction). It involves a reflex arc that, once activated, causes a strong contraction of the diaphragm immediately followed by the closure of the glottis translating into the classic “hic” sound. Hiccups can be short, persistent, and intractable depending on the duration. The most disabling hiccups often represent the epiphenomenon of a medical condition such as gastrointestinal and cardiovascular disorders; central nervous system (CNS) abnormalities; ear, nose, and throat (ENT) conditions or pneumological problems; metabolic/endocrine disorders; infections; and psychogenic disorders. Some drugs, such as aripiprazole, a second-generation antipsychotic, can induce the onset of variable hiccups. We describe herein the cases of three hospitalized patients who developed insistent hiccups after taking aripiprazole and who positively responded to low doses of gabapentin. It is probable that aripiprazole, prescribed at a low dosage (<7.5 mg/day), would act as a dopamine agonist by stimulating D2 and D3 receptors at the “hiccup center” level—located in the brain stem—thus triggering the hiccup. On the other hand, gabapentin led to a complete regression of the hiccup probably by reducing the nerve impulse transmission and modulating the diaphragmatic activity. The present case series suggests the use of low doses of gabapentin as an effective treatment for aripiprazole-induced hiccups. However, our knowledge of the neurotransmitter functioning of the hiccup reflex arc is still limited, and further research is needed to characterize the neurotransmitters involved in hiccups for potential novel therapeutic targets.